Illinois, 2025Flash Flood and Lightning Strike in Illinois, July 18, 2025
July 18, 2025 · NWS PAH · 2 events in 2 counties and zones
A surface boundary was positioned west to east across the Quad State during the early afternoon with convective activity increasing with daytime heating. Scattered convection primarily occurred south of the boundary mid to late afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface boundary was positioned west to east across the Quad State during the early afternoon with convective activity increasing with daytime heating. Scattered convection primarily occurred south of the boundary mid to late afternoon. MLCAPE reached 2000J/kg but effective bulk shear was very limited. Precipitable water values over 2 allowed for torrential rainfall rates. Training storm occurrence was limited, leaving flash flooding south of Harrisburg as the one flood report out of Southern Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 11:27 AM CST, 5 hours 53 minutes earlier. Its key messages:
- Almost daily storm chances will be highest this weekend during peak heating. Locally heavy rains repeating over the same areas causing flooding, frequent lightning, and gusty winds from an isolated stronger storm will be the primary storm hazards.
- A more prolonged and increasingly dangerous heatwave is expected next week with daily heat indices of 105 to 115.
Area forecast discussion, Jul 18, 11:27 AM CST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1227 PM CDT Fri Jul 18 2025
.KEY MESSAGES...
- Almost daily storm chances will be highest this weekend during
peak heating. Locally heavy rains repeating over the same
areas causing flooding, frequent lightning, and gusty winds
from an isolated stronger storm will be the primary storm
hazards.
- A more prolonged and increasingly dangerous heatwave is
expected next week with daily heat indices of 105 to 115.
&&
.DISCUSSION...
Issued at 1225 PM CDT Fri Jul 18 2025
The surface boundary is still identifiable as it lays across the
heart of the PAH FA. It serves as a potential focusing mechanism
for updrafts to get going with diurnal heating. Satellite shows
lower clouds hanging tougher on the cool side of the boundary.
Storms thru the weekend will all have more or less the same
ingredients of high volume moisture availability with weak
overall shear, and instability may be or become high at times,
most likely during peak heating. As a result, we anticipate more
of the same...heavy rain potential from storms but flooding
should be localized where storms repeat or hover over the same
areas, esp areas that have had more rain recently. Frequent
lightning and isolated gusty winds are also potential storm
hazards.
Pattern metamorphosis heading into and thru next week will
project to us as an increasingly hot and humid time period with
daily storm chances gradually diminishing toward a drier overall
regime as the week wears on. This prolonged duration of high
heat and humidity will ultimately need headlines, but pending
completion of collaboration, it appears some whitening of its
timing eyes here may be preferred at this writing.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1225 PM CDT Fri Jul 18 2025
Low bases and potential storms offer the best chances at flight
terminal restrictions during the daytime. Patchy fog and low
stratus bases may become a restrictive consideration again late
tonight, per past nights. Winds will be generally light but
could be gusty if/when a storm impacts the terminal vicinity.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ088>090-
092>094.
MO...Heat Advisory until 7 PM CDT this evening for MOZ086-087-100-
107>112-114.
IN...None.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>013-016-
017-020>022.
&&Hazardous weather outlook, Jul 18, 1:28 AM CST, 15 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
228 AM CDT Fri Jul 18 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
228 AM CDT Fri Jul 18 2025 /328 AM EDT Fri Jul 18 2025/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms are expected today. All
storms will be capable of producing brief torrential rainfall and
lightning. Localized flash flooding is possible. A brief strong
storm with gusty winds cannot be ruled out.
A Heat Advisory is in effect for portions of southeast Missouri,
western Kentucky, and far southern Illinois. Peak heat indices of
105 to 109 are expected. Refer to the statement for more details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated to scattered thunderstorms are expected through Tuesday.
All storms will be capable of producing brief torrential rainfall
and lightning. Localized flash flooding is possible.
A dangerous prolonged heatwave will build this weekend and
continue through most of next week. Daily heat indices of 105 to
115 are expected, potentially exceeding 120 by the middle of the
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DW
In the hours before
Local storm report, Jul 18, 3:44 PM CST, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
444 PM CDT Fri Jul 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM Flood 1 ENE Paducah 37.08N 88.61W
07/18/2025 McCracken KY Public
Webcam shows street flooding of several
inches near downtown Paducah.
&&
DWSLocal storm report, Jul 18, 3:45 PM CST, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
445 PM CDT Fri Jul 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM Rain Reidland 37.01N 88.53W
07/18/2025 M2.78 Inch McCracken KY Trained Spotter
2.78 inches of rain fell in 50 minutes.
Measured by retired NWS meteorologist.
&&
DWSLocal storm report, Jul 18, 4:01 PM CST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
501 PM CDT Fri Jul 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM Flash Flood 1 NE Paducah 37.08N 88.63W
07/18/2025 McCracken KY Emergency Mngr
Water rescue with a submerged vehicle at
21st Street and Park Avenue in Paducah.
&&
DWSLocal storm report, Jul 18, 4:03 PM CST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
503 PM CDT Fri Jul 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Tstm Wnd Dmg 1 NNW Paducah 37.08N 88.64W
07/18/2025 McCracken KY Emergency Mngr
Power lines down on a firetruck at Levin and
Park Avenue in Paducah. Time estimated from
radar.
&&
DWSLocal storm report, Jul 18, 5:03 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
603 PM CDT Fri Jul 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM Flood 4 W Newburgh 37.95N 87.47W
07/18/2025 Vanderburgh IN Trained Spotter
Flooding of low-lying areas reported near
Angel Mounds.
&&
DWSLocal storm report, Jul 18, 5:20 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
620 PM CDT Fri Jul 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM Flash Flood 4 WNW Newburgh 37.97N 87.47W
07/18/2025 Vanderburgh IN Amateur Radio
Streets flooding near Plaza School.
&&
DWSFlash Flood, Saline
- When
- July 18, 5:20 PM CST to 6:45 PM CST
- Where
- Saline County, 1.47 mi NNW of Mitchellsville to 1.33 mi WNW of Mitchellsville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.669, -88.543
Approximately 8-10 of moving water was flowing across IL-145 south of Harrisburg. Radar estimated rainfall reached 1-2 in the area.
Lightning, Massac
- When
- July 18, 6:03 PM CST
- Where
- Massac County, 1.07 mi WNW of Round Knob
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 37.258, -88.767
Lightning struck a barn on Mermet Rd, which resulted in a fire that fully engulfed the barn and burned it down.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 18, 20251 injured · $238,000 · 1 in hail · 39 events
- Excessive Heat and Heat in Oklahoma, July 18 to 21, 2025105 events
- Flash Flood in Minnesota, July 18 to 19, 2025$835,000 · 1 event
- Flash Flooding and Flooding in Indiana, July 18, 2025$125,000 · 6 events
- Flash Flood and Hail in Virginia, July 18, 2025$36,000 · 1 in hail · 14 events
- Damaging Winds in North Carolina, July 18, 2025$36,000 · 50 kt wind · 6 events
- Flash Flood and Flooding in Kentucky, July 18, 2025$25,000 · 56 kt wind · 5 events
- Flash Flooding and Flooding in Ohio, July 18, 2025$15,000 · 14 events
- Heat in Tennessee, July 18, 202521 events
- Damaging Winds in South Carolina, July 18, 2025$17,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kansas, July 18, 20251.75 in hail · 13 events
- Heat in Arkansas, July 18, 202510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1304144, 1304272.